A 22-year-old woman with a history of epilepsy presents for follow-up. Other than mild fatigue, which she attributes to stress, she has no complaints. The patient has been seizure-free since initiating phenytoin therapy 3 years ago. Of note, the patient was noted to have latent tuberculosis infection after a positive PPD and has been taking isoniazid for the past 5 months. Physical examination is unremarkable. Laboratory results reveal the following:
Which of the following underlying mechanisms likely explains the laboratory findings?
Impaired absorption of folic acid. The patient in this question is presenting with macrocytic anemia. Various causes of megaloblastic anemia include folic acid deficiency, vitamin B12 deficiency, and drug-induced (HIV medications, trimethoprim, sulfamethoxazole, oral contraceptives, and anticonvulsants). The patient is taking phenytoin, which along with primidone and phenobarbital, can cause a megaloblastic anemia by impairing the absorption of folic acid in the small intestine. Accordingly, this patient should initiate folate supplementation. (B) Intrinsic factor depletion due to autoimmune destruction of parietal cells would cause a vitamin B12 deficiency that also causes a macrocytic anemia. However, there is nothing in this patient’s history that supports vitamin B12 deficiency. (C) Excessive menstrual bleeding would cause iron-deficiency anemia. (D) Although isoniazid is associated with decreased vitamin B6 levels, this is not a cause of macrocytic anemia. Instead, it can cause peripheral neuropathy
A 41-year-old woman with an insignificant past medical history presents for her annual check-up. The patient is very anxious because she has had a vague abdominal pain for the past 3 months. She reports that this mild abdominal pain started after she read online about ovarian cancer. She was researching the disease since her best friend’s mother was diagnosed with stage IV ovarian cancer. The patient is very concerned because she was informed that her paternal aunt passed away from ovarian cancer. The patient denies fevers, chills, weight loss, fatigue, or any other systemic symptom. Her Pap smear 2 years ago was normal.
Which of the following screening options should be recommended for this patient?
No specific screening measures recommended. Ovarian cancer has the highest mortality rate in the United States of all the gynecologic malignancies. Pelvic ultrasound and serum CA 125 levels are helpful in making a diagnosis of ovarian cancer in patients who have symptoms and/or findings on physical examination. Nonetheless, there is no evidence in the medical literature that screening for ovarian cancer with ultrasound or CA 125 levels actually reduces mortality. In patients with a very strong family history of ovarian cancer, testing for the BRCA1 and BRCA2 genes is certainly an option. For women who test positive for one of the BRCA genes, pelvic ultrasound and serum CA 125 levels are an appropriate next step. Importantly, CA 125 is best used for tracking disease progression and recurrence after the diagnosis has been made. However, this patient only presents with a family history of one paternal aunt who passed from ovarian cancer. In patients with average risk, such as this patient, no screening is currently recommended.
A 31-year-old man presents with progressive dyspnea with exertion, dry cough, and fatigue. He started chemotherapy 2 months previously for advanced testicular cancer. The patient reports that his symptoms have worsened since starting chemotherapy. Physical examination reveals fine inspiratory crackles at the lung bases on auscultation. A high-resolution CT is ordered which shows extensive fibrosis.
Which chemotherapeutic agent is the likely cause of this patient’s symptoms?
Bleomycin. This patient has developed pulmonary fibrosis as a result of chemotherapy, likely from bleomycin. The drug is used in the treatment of Hodgkin lymphoma (as a component of the ABVD and BEACOPP regimen), squamous cell carcinomas, and testicular cancer. The mechanism of action involves breaking DNA. The most severe side effect of bleomycin is pulmonary fibrosis and abnormal lung function. (A) Cyclophosphamide is typically used in the treatment of lymphomas, brain cancer, and leukemia. The mechanism involved is inducing the death of T cells. Although cyclophosphamide has several severe side effects, the most testable and unique one is hemorrhagic cystitis. (C) Cisplatin is a platinum-containing chemotherapeutic agent that binds to and causes crosslinking of DNA, which triggers apoptosis. The most testable side effects of cisplatin (and carboplatin) are nephrotoxicity and ototoxicity. (D) Vincristine inhibits assembly of microtubules and arrests cells in metaphase of mitosis. The most common and testable side effect of vincristine is peripheral neuropathy.
A 62-year-old woman presents with abdominal pain and bloating for the past 18 hours. The patient also endorses nausea and diarrhea. On physical examination, she has a temperature of 38.5°C, blood pressure of 80/52 mmHg, heart rate of 75 beats per minute, and respiratory rate of 16 breaths per minute. Abdominal distention and diffuse abdominal tenderness to palpation are present and fecal occult blood test is positive. The patient is started on IV normal saline and IV antibiotics. Further laboratory values reveal the following:
Leukocyte alkaline phosphatase score is elevated.
Which of the following is the most likely diagnosis in this patient?
Leukemoid reaction. The patient in this question is presenting with hemodynamic instability and severe leukocytosis. Severe leukocytosis can indeed suggest an underlying leukemia, but this patient presents with an elevated leukocyte alkaline phosphatase (LAP) score. A leukemoid reaction causes severe leukocytosis due to infection or inflammation. LAP scores are elevated in leukemoid reaction. (B) To distinguish leukemoid reaction from CML, it is critical to order a LAP score. LAP scores are depressed in CML. Nonetheless, it is important to note that sometimes LAP scores are elevated in CML when there is secondary infection. In this case it is critical to perform cytogenetic studies to look for abnormal chromosome 22 and presence of the Philadelphia chromosome. This patient does not present with systemic symptoms that suggest CML. (A) Chronic lymphocytic leukemia (CLL) will also present with decreased LAP scores. Furthermore, lymphocytes are predominant in CLL. (D) Myelodysplastic syndrome presents with pancytopenia, which does not reflect this patient’s laboratory values.
A 22-year-old man presents with bloody and tarry stools for the last month. The patient denies any associated symptoms and reports that he does not know his family history since he is adopted. Fecal occult blood test is positive and the patient has a hemoglobin level of 8.9 g/dL. Colonoscopy is performed and hundreds of colonic polyps are appreciated. Biopsy confirms that they are adenomatous polyps.
What is the best next step in management for this patient’s condition?
Elective proctocolectomy. This patient is presenting with symptoms, signs, and colonoscopic findings consistent with a probable diagnosis of familial adenomatous polyposis (FAP). Although we do not have this patient’s family history, FAP is autosomal dominant and is caused by genetic mutations in the adenomatous polyposis coli (APC) gene. This mutation results in abnormal tumor suppressor genes that normally prevent the development of tumors. FAP causes numerous adenomatous polyps to form mainly in the epithelium of the large intestine. Of note, this is not a common condition and accounts for less than 1% of colon cancer cases. This patient, who presents with hundred of adenomatous polyps, has a 100% risk of cancer. Therefore, the appropriate course of action is to perform proctocolectomy. (A, B, C) Surveillance is not encouraged with FAP as there is a 100% risk of colon cancer. Proctocolectomy must be performed at the time of diagnosis to prevent malignant transformation.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us